New Mexico, 2003

Winter Storm in New Mexico, February 13 to 23, 2003

February 13 to 23, 2003 · NWS ABQ · 3 events in 3 counties and zones

Heavy high elevation snow started during early morning and continued until early evening from the Zuni Mountains west of Grants then northeastward along the continental divide into Rio Arriba County and finally east into northern Taos County. Snow totals reached near 6 inches near El Morro and Ramah and 6 to 8 inches from Chama into the higher plateau of central Rio Arriba County and in the ski…

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Heavy high elevation snow started during early morning and continued until early evening from the Zuni Mountains west of Grants then northeastward along the continental divide into Rio Arriba County and finally east into northern Taos County. Snow totals reached near 6 inches near El Morro and Ramah and 6 to 8 inches from Chama into the higher plateau of central Rio Arriba County and in the ski areas of northern Taos County. Many lower elevation stations reported significant rain totals of 0.3 to 0.6 inches which would have been heavy snow had it not been so unusually warm during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 13, 3:00 AM MST, 5 hours earlier.

Area forecast discussion, Feb 13, 3:00 AM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MST THU FEB 13 2003

THOUGH IT WAS SNOWING AT BRICE CANYON EARLY THIS MORNING...MODELS
CONT TO INDICATE WARM ADVECTION OVER CWA TODAY. DWPTS IN THE UPPER
TEENS TO 20S AT MIDNIGHT (THO SOME RAWS SITES REPORTING 30S) AND
INCREASING LAST COUPLE OF HRS...BUT PERHAPS THERE WILL BE SOME
MOUNTAIN SNOW BEFORE AMS BECOMES COMPLETELY SATURATED...BUT
CONFIDENCE PRETTY LOW...WITH BEST THETA E VALUES MOVING OVERHEAD
TODAY...AND H7 TEMPS NOT FALLING BELOW FREEZING OVER MOST OF
WARNING/ADVY AREAS TIL AFTER 03-06Z...WHEN COOLER AIR ASSOCIATED
WITH THE INCOMING TROUGH STARTS TO OVERSPREAD THE WEST AND CENTRAL
CWA.  WOULD LIKE TO DROP HIGHLIGHTS FOR TODAY WITH SNOW...IF ANY...
TO FALL ABOVE MOST/ALL OF THE POPULATED AREAS...HOWEVER WILL ONLY
ADJUST WORDING TO INDICATE SNOW LEVELS LOWERING LATER TODAY INTO
THIS EVENING.  WEAK S-SELY GRAD IN THE LOWER LEVELS MAY HELP SOME OF
THE 50S DWPTS OVER PORTIONS OF THE PERMIAN BASIN TO SNEAK INTO SE NM
IN THE SHORT TERM.

THEREAFTER...EXPECT THERE WILL BE ENOUGH LINGERING MOISTURE FOR SOME
CONVECTION FRIDAY AS THE AMS BECOMES MORE UNSTABLE DUE TO THE
PASSING TROUGH AND DRYING ALF. FRIDAY MAY BE BREEZY IN THE EAST
BEFORE WIND SHIFT DOWN THE EASTERN BORDER FRIDAY NIGHT. WITH THE
RIDGE BUILDING TO THE WEST AND NW FLOW OVER NM...SLGT CHC/CHANCE
POPS INTO SAT FOR THE MTNS AND WEST.  RIDGE PASSES OVERHEAD WITH
FLOW ALF TRANSITIONING TO ZONAL LATE IN THE WEEKEND...CHANCE FOR
SHOWERS AS ALREADY FORECAST ERLY NEXT WEEK.

ABQ WW 057/039 054/036 054 48554
SAF WW 055/034 050/031 051 48554
TCC CC 063/042 064/033 052 48332

.ABQ...WINTER STORM WARNING ABV 8000 FEET THRU THIS EVENING
       NMZ002-004-008-014.
       SNOW ADVISORY ABV 8500 FEET THURSDAY NMZ017.
Hazardous weather outlook, Feb 13, 6:00 AM MST, 2 hours before
NMZ001>021-026-141300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST THU FEB 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

A WINTER STORM WARNING IS IN EFFECT FOR THE WESTERN AND NORTHERN
MOUNTAINS TODAY THROUGH THIS EVENING FOR ELEVATIONS ABOVE 8000 FEET.
A SNOW ADVISORY IS IN EFFECT TODAY FOR THE SOUTHCENTRAL MOUNTAINS
ABOVE 9000 FEET.

A LACK OF COLD AIR WITH THE STORM SYSTEM WILL PREVENT HEAVY OR
SIGNIFICANT SNOWFALLS IN MANY AREAS BELOW 8000 FEET. SNOW LEVELS
COULD LOWER TONIGHT WITH ADDITIONAL SNOW ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY HEAVY SNOW OBSERVED TODAY.

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe

When
February 13, 8:00 AM MST to February 23, 8:00 PM MST
Where
Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel

When
February 13, 8:00 AM MST to February 23, 8:00 PM MST
Where
Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro

When
February 13, 8:00 AM MST to February 23, 8:00 PM MST
Where
Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343557, 5343558, 5343559.